Affordable Access

Delayed sympathetic hyperactivity following electroconvulsive therapy in patients with catatonic schizophrenia.

Authors
Type
Published Article
Journal
Nihon shinkei seishin yakurigaku zasshi = Japanese journal of psychopharmacology
Publication Date
Volume
29
Issue
2
Pages
79–83
Identifiers
PMID: 19562946
Source
Medline
License
Unknown

Abstract

Recently, we encountered patients with catatonic schizophrenia who developed severe tachycardia, atrial fibrillation, and hypertension approximately 10 min after electroconvulsive therapy (ECT). Therefore, to examine whether delayed sympathetic hyperactivity occurs following ECT in patients with catatonic schizophrenia, we performed spectral analysis of heart rate variability (HRV). Nine patients with catatonic schizophrenia, 5 with noncatatonic schizophrenia, and 24 with mood disorders who received ECT consecutively were enrolled. The HRV frequency components were measured at baseline and during each 5-min time interval from the end of the ictal response to 35 min. The power spectrum of HRV was divided into 2 components: a high-frequency component (HF) and a low-frequency component (LF). The ratio of LF to HF (LF/HF) is an index of sympathetic activity. LF/HF demonstrated a transient increase between 5 and 10 min after ECT in the catatonic schizophrenia group compared to that in the mood disorder group. ECT in patients with catatonic schizophrenia is associated with delayed, transient sympathetic hyperactivity. These patients may be at an increased risk for developing tachycardia, atrial fibrillation, and hypertension following ECT.

Statistics

Seen <100 times